Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Immune-Mediated Thrombocytopenia Following Dactinomycin Therapy in a Child With Alveolar Rhabdomyosarcoma: The Unresolved Issues

Khatua, Soumen MD*; Nair, Chandrika N. MD* ; Ghosh, Kanjaksha MD (Med), DNB (Haem), MNAMS, FRC Path (Lond), FACP (USA), MRCP (Ire), MRCP (UK), FAMS, FNASC

Journal of Pediatric Hematology/Oncology: November 2004 - Volume 26 - Issue 11 - p 777-779
Clinical and Laboratory Observations

The authors report a case of severe dactinomycin-induced thrombocytopenia in a child with alveolar rhabdomyosarcoma. The phenomenon is consistent with an immune process leading to the formation of platelet-specific antibodies. This study shows that this can be induced even with the first dose of actinomycin, and its persistence is unpredictably prolonged and does not correlate linearly in an inverted fashion with the platelet count. It will be important to identify the subsets of patients who can develop this phenomenon by molecular techniques and to define the exact mechanism in vitro leading to formation of these antibodies. This would facilitate profiling the therapy, preventing the need for multiple platelet transfusions with their obvious hazards.

From *Division of Pediatric Oncology, Tata Memorial Hospital, Mumbai, India; and †Institute of Immunohaematology, K.E.M Hospital, Mumbai, India.

Received for publication August 10, 2004; accepted September 10, 2004.

Reprints: Dr. Soumen Khatua, MD, 114, Vivekananda Road, Calcutta 700 006, India (e-mail: skhatua2003@yahoo.co.in).

© 2004 Lippincott Williams & Wilkins, Inc.